Nebraska, 2020

High Wind in Nebraska, June 7, 2020

June 7, 2020 · NWS LBF · 2 events in 2 counties and zones

Strong south winds occurred ahead of a strong storm system across portions of southwest into north central Nebraska. South winds as high as 30 to 40 mph with a few gusts to around 60 mph occurred during the daytime into the evening hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Strong south winds occurred ahead of a strong storm system across portions of southwest into north central Nebraska. South winds as high as 30 to 40 mph with a few gusts to around 60 mph occurred during the daytime into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 7, 5:27 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 7, 5:27 AM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
627 AM CDT Sun Jun 7 2020

.SHORT TERM...(Today through Monday)
Issued at 358 AM CDT Sun Jun 7 2020

Another round of severe storms are expected late this afternoon and
into the evening. Storms are expected develop across northern
Nebraska late afternoon. These storms will then extended south
generally along the US-83 corridor. The best chance for severe
storms will be along the South Dakota border. Here, steep low level
lapse rates are expected along with the best instability. Best
window to see any storms in Nebraska will be between 5pm and 10pm
CDT. After this time, storms will dissipate in favor of a better
environment across South Dakota and points northward. Large hail and
strong winds will be the primary threats.

A better chance of storms are then expected on Monday as a front
gets dragged across the central Plains. This front will be the
driving force for any storms on Monday which will combine with high
instability, sufficient low level moisture and steep lapse rates.
This combination will allow storms to fire along the front which
will bisect portions of north central Nebraska. At this time, large
hail and strong winds are going to be the primary threats. However,
a few model soundings/hodographs suggest an environment supportive
of tornado development. Will continue to monitor this threat over
the next day.

In addition to hail, strong winds, and an isolated tornado, these
storms have the potential to bring heavy rainfall to the region.
Between Monday afternoon and Tuesday afternoon, up to 1 to 2.5
inches of liquid is expected east of US-83. Portions of this area
has been hit hard with rainfall over the last week or so. Therefore,
localized flooding should be expected.

.LONG TERM...(Monday night through Saturday)
Issued at 358 AM CDT Sun Jun 7 2020

Isolated thunderstorms are possible again on Tuesday, however,
severe storms are not anticipated at this time.

Upper level riding and surface high pressure builds back into the
central Plains by Wednesday. Warm air advection with 850mb
temperatures in the 16 to 20 degree C range will surge into north
central Nebraska on through Saturday. While this is a moderately
warm airmass, northwesterly winds will temper surface temperatures
keeping them in the mid 70s in the north and into the mid 80s in the
south. A bit more robust push of the warmer air into the region,
though, could easily result in these highs rising into the 80s and
even low 90s. Otherwise, dry weather is expected through Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 621 AM CDT Sun Jun 7 2020

VFR conditions are expected through the forecast period with a
couple aviation concerns to monitor. Initially this morning,
strong winds off the surface will lead to strong LLWS at both TAF
sites with expectation that this will diminish by late morning.
Strong southerly winds will develop once again with gusts of up to
40 knots, the strongest of which will impact IML/LBF/BBW/ONL.
Monitoring the potential for strong convection capable of hail and
damaging winds near or just west of VTN. Uncertainty with respect
to where development occurs and whether activity directly impacts
the terminal leaves this low confidence, so will cover with a VCTS
for now. Strong LLWS will redevelop tonight and persist through
the early morning on Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Jurgensen
Hazardous weather outlook, Jun 7, 3:13 AM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
413 AM CDT Sun Jun 7 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-080915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
413 AM CDT Sun Jun 7 2020 /313 AM MDT Sun Jun 7 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Scattered thunderstorms will become possible this afternoon across
portions of west and southwest Nebraska. Some of these storms may
become strong to severe with large hail and damaging wind gusts
the main concerns. The areas of greatest concern will be across
the northern Sandhills into portions of north central Nebraska.

Elevated to Critical fire weather conditions are expected to
develop across portions of the Nebraska Panhandle into southwest
Nebraska. Please refer to the latest Fire Weather Planning
Forecast for more details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Scattered thunderstorms are likely to develop across portions of
central and southwest Nebraska along a stalled frontal boundary.
Storms may become strong to severe with large hail, damaging wind
gusts, and a tornado or two possible. Through Monday evening,
storms will transition to more of a heavy rain threat. Though
widespread flooding isn't expected, rain totals of up to 2" will
be possible in spots.

Chances for thunderstorms continue on Tuesday. At this time, the
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 7, 7:50 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 AM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     HEAVY RAIN       6 SW ATKINSON           42.47N 99.06W
06/06/2020  M0.70 INCH       HOLT               NE   PUBLIC

            PEA SIZE HAIL AND 30-40 MPH WINDS.

1125 AM     HAIL             ATKINSON                42.53N 98.98W
06/06/2020  M0.50 INCH       HOLT               NE   CO-OP OBSERVER

1147 AM     HAIL             16 NNW ONEILL           42.67N 98.77W
06/06/2020  E1.75 INCH       HOLT               NE   BROADCAST MEDIA

            RELAYED FROM MEDIA, TIME ESTIMATED BY RADAR.

1207 PM     HAIL             10 SSE SPENCER          42.74N 98.63W
06/06/2020  E1.50 INCH       HOLT               NE   BROADCAST MEDIA

            RELAYED BY MEDIA, TIME ESTIMATED BY RADAR.

1215 PM     HAIL             4 SW BRISTOW            42.80N 98.64W
06/06/2020  E1.75 INCH       HOLT               NE   BROADCAST MEDIA

0140 PM     HEAVY RAIN       EMMET                   42.48N 98.81W
06/06/2020  E0.90 INCH       HOLT               NE   BROADCAST MEDIA

            TOTAL RAINFALL FROM MORNING STORMS, RELAYED BY MEDIA.

0140 PM     HEAVY RAIN       ATKINSON                42.53N 98.98W
06/06/2020  E1.00 INCH       HOLT               NE   BROADCAST MEDIA

            STORM TOTAL OF 1.0 INCH, RELAYED BY MEDIA.

0725 PM     TSTM WND GST     3 SW ANTIOCH            42.04N 102.66W
06/06/2020  E60.00 MPH       SHERIDAN           NE   PUBLIC

            WIND GUSTS OF AT LEAST 60 MPH

0737 PM     TSTM WND DMG     12 S HAY SPRINGS        42.51N 102.69W
06/06/2020                   SHERIDAN           NE   TRAINED SPOTTER

            8 INCH IN DIAMETER BRANCHES DOWN. TIME ESTIMATED FROM
            RADAR.

0740 PM     TSTM WND GST     CRESCENT LAKE NWR       41.74N 102.41W
06/06/2020  M63.00 MPH       GARDEN             NE   PARK/FOREST SRVC

0803 PM     TSTM WND GST     4 SE GORDON             42.77N 102.15W
06/06/2020  M69.00 MPH       SHERIDAN           NE   MESONET

0805 PM     TSTM WND GST     GORDON                  42.81N 102.20W
06/06/2020  E60.00 MPH       SHERIDAN           NE   TRAINED SPOTTER

0810 PM     TSTM WND GST     GORDON                  42.81N 102.20W
06/06/2020  M61.00 MPH       SHERIDAN           NE   AWOS

0815 PM     TSTM WND DMG     11 E GORDON             42.80N 101.99W
06/06/2020                   CHERRY             NE   TRAINED SPOTTER

            POWER POLE SNAPPED ALONG HIGHWAY 20 AT MM 117. REPORT
            WITH PHOTO VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

0818 PM     TSTM WND GST     14 SW ARTHUR            41.43N 101.88W
06/06/2020  E65.00 MPH       ARTHUR             NE   PUBLIC

0822 PM     TSTM WND GST     23 NE ELLSWORTH         42.29N 101.97W
06/06/2020  E50.00 MPH       CHERRY             NE   PUBLIC

            WIND STILL BLOWING DURING CALL, BUT WEAKENING.

0959 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
06/06/2020  M70.00 MPH       CHERRY             NE   ASOS

&&

CCOLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Custer

When
June 7, 9:00 AM CST to 11:00 PM CST
Where
Custer forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Broken Bow ASOS recorded a wind gust of 59 mph at 1203 pm CST. South winds of 30 to 40 mph with occasional gusts above 50 mph occurred across Custer County beginning mid morning and continuing through the afternoon into the evening hours.

High Wind, Lincoln

When
June 7, 12:00 PM CST to 5:00 PM CST
Where
Lincoln forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

North Platte ASOS recorded a wind gust of 59 mph at 222 pm CST. South winds of 30 to 40 mph with occasional gusts above 50 mph occurred across Lincoln County during the afternoon hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891015, 891014.